Flood, Broome
- When
- January 18, 8:00 PM EST to January 19, 6:00 AM EST
- Where
- Broome County, Vestal
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.083, -76.050
Minor flooding occurred at Vestal on the Susquehanna River from heavy rainfall as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th, to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. Rain spread into the upper Susquehanna River Basin of New York Tuesday night and Wednesday morning on the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Minor flooding occurred at Vestal on the Susquehanna River from heavy rainfall as an intense area of low pressure tracked from southern Indiana Tuesday morning on the 17th, to northeast of Lake Huron on the morning of the 18th and through eastern Canada Wednesday afternoon and evening. Rain spread into the upper Susquehanna River Basin of New York Tuesday night and Wednesday morning on the 18th. The rain tapered off by Wednesday afternoon. Rainfall amounts ranged from about 1 to 2 inches in most of south central New York. The rainfall brought the Vestal gauge on the Susquehanna River above the flood stage of 18 feet at about 8 pm on the 18th. The Susquehanna River at Vestal crested at 18.42 feet at about 1230 am on the 19th before falling below the flood stage at about 600 am on the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 18, 4:00 PM EST, 4 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 400 PM EST WED JAN 18 2006 .SHORT TERM (TONIGHT - FRIDAY)... FLOOD WATCH HAS BEEN CANCELLED FOR ENTIRE AREA AS HEAVY RAIN IS EAST OF REGION. EXCEPTION TO THIS, IS IN DELAWARE COUNTY WHERE A NEW FLOOD WATCH HAS BEEN ISSUED DUE TO UNCONTROLLED SPILLING FROM THE PEPACTON RESERVOIR WHICH COULD RESULT IN FLOODING ALONG THE EAST BRANCH OF THE DELAWARE RIVER. DEEP SOUTHWEST FLOW WILL PERSIST ACROSS THE REGION THROUGH THURSDAY MORNING. T85 LOWERS TO AROUND 10C AT 06Z THEN BEGINS TO WARM. THIS TEMP IS MARGINAL AT BEST FOR LAKE EFFECT THIS TIME OF YEAR BUT WILL CONTINUE WITH HIGHER POPS (SCATTERED ACTIVITY) ACROSS NRN ZONES DUE TO LAKE ENHANCEMENT FROM BOTH LAKES ERIE/ONTARIO. REST OF FA, JUST A CHC OF SNOW SHOWERS/FLURRIES TIL MIDNIGHT THEN DRY. THURSDAY...LOW PRESSURE OVER THE MID WEST AND SFC HIGH PRESSURE OFF THE MID ATLANTIC WILL PROVIDE A SOUTHWEST FLOW OF MODERATING AIR. DUE TO MID LEVEL ISENTROPIC LIFT, MID LEVEL CLOUDS WILL CROSS REGION DURING LATE MORNING/AFTERNOON HOURS. THURSDAY NIGHT...LOW LEVEL MOISTURE WILL INCREASE FROM WEST TO EAST AS SFC TROF ASSOCIATED WITH LOW PRESSURE OVER SOUTHERN ONTARIO APPROACHES REGION. KEPT POPS BELOW CHC CATEGORY AS LIFT VERY WEAK AND MOISTURE LIMITED. FRIDAY...WEAK/WASHING OUT SFC TROF VCNTY OF CWA. WILL GO WITH CHC POPS ENTIRE FA EXCEPT FAR SE ZONES. TEMPS WILL REMAIN MILD WITH MAXES RUNNING AROUND 15 TO 20 DEGREES ABOVE NORMAL. RRM && .AVIATION (18/06Z - 19/06Z)... LIGHT FREEZING RAIN OR UP STILL BEING REPORTED AT ITH AND UCA. THIS WILL CHANGE TO RAIN AS THE TEMPERATURE RISES FURTHER WITH WAA AND STRONG SE WINDS. RAIN EVERYWHERE ELSE. THE RAIN WILL BE HEAVY AT TIMES THIS MORNING. CONDITIONS VARY FROM VFR AT UCA TO MVFR MOST OTHER TAF SITES. BGM AND ITH HAVE IFR CIGS WITH THEIR HIGHER ELEVATED SITES. CIGS AND VSBYS TO LOWER TO IFR AT TIMES THIS MORNING ALL SITES. EAST TO SE WINDS AT 10 TO 20 KTS WITH HIGHER GUSTS WILL INCREASE FURTHER AND SHIFT TO THE SW BY 16Z. COLD FRONT WILL SHIFT WINDS FURTHER TO W THIS AFTN. WITH THE FROPA CIGS WILL START TO RISE AS THE RAIN TAPERS OFF AND POSSIBLY CHANGES TO SNOW BEFORE ENDING. WITH STRONG...45 KTS...LOW LEVEL JET AND ALSO TURNING WITH HEIGHT LLWS LIKELY. INCLUDED LLWS IN ALL TAFS. -TAC && .AVIATION (18/18Z - 19/18Z)... VERY STRONG WINDS NOT QUITE MATERIALIZING...BUT OCNL SWLY GUSTS 25 TO 35 KTS STILL LIKELY THROUGH APPROX 03Z. CIGS GENERALLY EXPECTED TO BE IN AND OUT OF MVFR/VFR WITH PREDOMINANT VFR VSBYS EXPECTED THROUGH 06Z. OCNL -SHSN EXPECTED TO END PRIOR TO 00Z. GRADUAL IMPROVEMENT TO VFR CIGS EVERYWHERE TOWARD 06Z...WITH CONTINUED DRYING TOWARD END OF PERIOD LOWER VFR CIGS ARE FCST TO DISSIPATE. -JAB && .LONG RANGE (FRI NITE - WEDNESDAY)... THERE DOES SEEM TO BE A SMIDGEN OF MODEL CONSENSUS ON AN IDEA OF A COUPLE OF SYSTEMS AFFECTING THE AREA...ONE FRIDAY NIGHT THRU SATURDAY AND THE NEXT BRUSHING UP THE EAST COAST MON NITE. WILL MAKE INDICATIONS FOR CHC RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE FRI NITE-SAT AFTERNOON/EVENING TIME FRAME. GFS/NAM/UKMET/ECMWF QUICKENED THE PACE OF FRI NITE-SAT FRONTAL SYSTEM...SO HAVE ADJ POPS UP A LITTLE FOR THE SAT TIME FRAME AND DOWN A TAD WITH A PARTIAL CLEARING TREND SAT NITE INTO SUNDAY. THEN ON MONDAY NIGHT...WILL JUST HINT AT PRECIP AFFECTING OUR NORTHEAST PA ZONES ON THE NORTHERN FRINGE OF ANY LOW MOVING OFF THE EAST COAST. THE REST OF THE TIME APPEARS TO HAVE SIGNIFICANTLY DRY HIGH PRESSURE OVER THE EAST. -JAB && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...FLOOD WATCH FOR DELAWARE COUNTY UNTIL THURSDAY AFTERNOON. .PA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 512 AM EST WED JAN 18 2006 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-191013- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE- SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE- STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES- 512 AM EST WED JAN 18 2006 .DAY ONE...REST OF TODAY AND TONIGHT HEAVY RAIN IS EXPECTED TODAY...AND A FLOOD WATCH REMAINS IN EFFECT. PLEASE REFER TO THE LATEST ALBFFABGM STATEMENT FOR SPECIFIC DETAILS. IT WILL BECOME QUITE WINDY TODAY AND THIS EVENING...AND A WIND ADVISORY HAS BEEN ISSUED. PLEASE REFER TO THE LATEST ALBNPWBGM STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF HEAVY RAIN... FLOODING...OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. MJ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491452.